Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Genus growth in $ \mathbb{Z}_p$-towers of function fields


Authors: Michiel Kosters and Daqing Wan
Journal: Proc. Amer. Math. Soc. 146 (2018), 1481-1494
MSC (2010): Primary 11G20, 11R37, 12F05
DOI: https://doi.org/10.1090/proc/13895
Published electronically: November 13, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a function field over a finite field $ k$ of characteristic $ p$ and let $ K_{\infty }/K$ be a geometric extension with Galois group $ \mathbb{Z}_p$. Let $ K_n$ be the corresponding subextension with Galois group $ \mathbb{Z}/p^n\mathbb{Z}$ and genus $ g_n$. In this paper, we give a simple explicit formula for $ g_n$ in terms of an explicit Witt vector construction of the $ \mathbb{Z}_p$-tower. This formula leads to a tight lower bound on $ g_n$ which is quadratic in $ p^n$. Furthermore, we determine all $ \mathbb{Z}_p$-towers for which the genus sequence is stable, in the sense that there are $ a,b,c \in \mathbb{Q}$ such that $ g_n=a p^{2n}+b p^n +c$ for $ n$ large enough. Such genus stable towers are expected to have strong stable arithmetic properties for their zeta functions. A key technical contribution of this work is a new simplified formula for the Schmid-Witt symbol coming from local class field theory.


References [Enhancements On Off] (What's this?)

  • [1] Enrico Bombieri, On exponential sums in finite fields, Les Tendances Géom. en Algèbre et Théorie des Nombres, Éditions du Centre National de la Recherche Scientifique, Paris, 1966, pp. 37-41 (English, with French summary). MR 0204413
  • [2] Christopher Davis, Daqing Wan, and Liang Xiao, Newton slopes for Artin-Schreier-Witt towers, Math. Ann. 364 (2016), no. 3-4, 1451-1468. MR 3466874, https://doi.org/10.1007/s00208-015-1262-4
  • [3] R. Gold and H. Kisilevsky, On geometric $ {\bf Z}_p$-extensions of function fields, Manuscripta Math. 62 (1988), no. 2, 145-161. MR 963002, https://doi.org/10.1007/BF01278975
  • [4] M. Kosters and D. Wan,
    On the arithmetic of $ \mathbb{Z}_p$-extensions, arXiv:1607.00523.
  • [5] M. Kosters and H.J. Zhu,
    On slopes of $ L$-functions of $ \mathbb{Z}_p$-covers over the projective line, arXiv:1701.08733.
  • [6] Serge Lang, Algebra, 3rd ed., Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York, 2002. MR 1878556
  • [7] Chaoqun Li and Jianqiang Zhao, Class number growth of a family of $ \mathbf{Z}_p$-extensions over global function fields, J. Algebra 200 (1998), no. 1, 141-154. MR 1603268, https://doi.org/10.1006/jabr.1997.7233
  • [8] J. Rabinoff,
    The theory of Witt vectors,
    arXiv preprint arXiv:1409.7445, (2014).
  • [9] Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237
  • [10] Lara Thomas, Ramification groups in Artin-Schreier-Witt extensions, J. Théor. Nombres Bordeaux 17 (2005), no. 2, 689-720 (English, with English and French summaries). MR 2211314
  • [11] J. T. Tate, $ p$-divisible groups, Proc. Conf. Local Fields (Driebergen, 1966) Springer, Berlin, 1967, pp. 158-183. MR 0231827

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11G20, 11R37, 12F05

Retrieve articles in all journals with MSC (2010): 11G20, 11R37, 12F05


Additional Information

Michiel Kosters
Affiliation: Department of Mathematics, University of California, Irvine, 340 Rowland Hall, Irvine, California 92697
Email: kosters@gmail.com

Daqing Wan
Affiliation: Department of Mathematics, University of California, Irvine, 340 Rowland Hall, Irvine, California 92697
Email: dwan@math.uci.edu

DOI: https://doi.org/10.1090/proc/13895
Keywords: $\Z_p$-extension, Artin-Schreier-Witt, Schmid-Witt, local field, global field, genus, conductor
Received by editor(s): March 15, 2017
Received by editor(s) in revised form: June 7, 2017
Published electronically: November 13, 2017
Communicated by: Mathew A. Papanikolas
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society